Colorado, 2021

Hail and Damaging Winds in Colorado, May 23, 2021

May 23, 2021 · NWS GLD · 11 events in 3 counties and zones

During the evening hours of May 23th, thunderstorms developed in east-central Colorado due to a dryline setting up in northeastern Colorado. These storms produced hail up to golf ball size and thunderstorm wind gusts up to 70 mph in the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the evening hours of May 23th, thunderstorms developed in east-central Colorado due to a dryline setting up in northeastern Colorado. These storms produced hail up to golf ball size and thunderstorm wind gusts up to 70 mph in the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at May 23, 4:15 PM MST, 32 minutes earlier.

Area forecast discussion, May 23, 4:15 PM MST, 32 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
515 PM MDT Sun May 23 2021

.UPDATE...
Issued at 357 PM MDT Sun May 23 2021

Given the slower eastward trend with the storm activity, have
slowed down the eastward spread of the rainfall chances tonight.
Once these storms send out an outflow boundary, the forecast may
be too slow. Later in the evening toward midnight, looks like the
nose of the LLJ will be over the southeast part of the forecast
area. This may cause the storm activity to slow down its eastward
progression, causing the corridor of storm activity to pivot to
the southeast some as the entire line moves east.

As the storm activity moves east, the question becomes how quickly
will the activity transition from lone cells to a line. Best guess
is the storm activity should be more of a line by the time
activity moves out of Colorado. Once the storm activity becomes
more of a line, the tornado threat doesn't necessarily go away.
0-3 KM shear is orientated in a favorable direction to support
QLCS tornadoes. If these do form they will be brief. The large
hail threat should go down as the storms merge due to beneficial
competition. If large hail occurs it will be on the lower end of
the spectrum. Main threat will be wind as these storms group
together.

&&

.SHORT TERM...(This evening through Monday)
Issued at 115 PM MDT Sun May 23 2021

Impulse embedded in the southwest flow aloft has initiated
thunderstorms in central Colorado early this afternoon. Visible
satellite shows a couple of linear bands of cumulus across eastern
Colorado, where thunderstorms will continue to initiate.
Environment is moderately to strongly unstable, up to 3000 j/kg in
western part of the forecast area, and strongly sheared, with
effective bulk shear of 40-60 kts and 0-3km shear up to 30 kts.
Latest CAMs show discrete supercells developing in far western
areas by 21-22z, then progressing eastward through early evening
into northwest Kansas and southwest Nebraska. Biggest questions
will be southern extent of thunderstorm development, and then
eastern extent of supercell threat this evening before storms
cluster. It is possible discrete cells will persist as late as
03-04z and a column or two of counties east of tornado watch 196,
in which case a local extension may be necessary. Storms will
begin to weaken after 06z as they continue into eastern forecast
area. Patchy fog will develop towards 12z across the area and
persist for a few hours into Monday morning.

On Monday, cold front will stall across southeastern forecast area
and then begin to retreat as a warm front Monday afternoon.
Thunderstorms expected to initiate along the front by 21z and
continue into the evening hours. Some question on how far west
front will retreat, with some models suggesting all the way to the
Colorado line, others near Highway 25. So did expand POPs a bit
westward to account for possibility of further west location.
Thunderstorm environment will be moderately unstable, up to 2500
j/kg, with 0-6km bulk shear forecast to be 20-40 kts, slightly
lower than today, but still sufficient for a few organized
updrafts capable of producing large hail and damaging winds. Given
the presence of a frontal boundary, tornadoes cannot be ruled out
either. Storms will move northeast through the evening hours with
a continued threat of wind, hail, and localized flash flooding due
to heavy rainfall.

.LONG TERM...(Monday night through Sunday)
Issued at 134 PM MDT Sun May 23 2021

Reasonable consensus that pattern will shift from being dominated by
persistent trough to the west to short wave ridging by Tuesday
afternoon. Flow aloft will remain somewhat active through the rest
of the week as another shortwave trough moves across the northern
Plains forcing a cold front across the CWA. Prior to this frontal
passage overnight Wednesday, backed surface flow along weak warm
front will maximize shear profiles along it. There is considerable
uncertainty with respect to how strong the cap will be in this
area, but if atmosphere does destabilize, strongly curved
hodographs would be very supportive of supercells/severe weather.
Will have to watch how capping inversion is expected to evolve as
Wednesday approaches.

Overall quieter weather expected for Thursday through Saturday as
another period of shortwave ridging will bring warmer and generally
quieter weather through much of the weekend. However next cold
front/flattening of ridge expected by Sunday, which would bring an
end to the generally drier weather.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
Issued at 508 PM MDT Sun May 23 2021

VFR to IFR conditions forecast for the TAFs. Developing line of
storms is expected to continue east through the night. As the
storms move over the TAF sites, expect strong winds, lower ceiling
and lower visibility. The worst conditions should impact KGLD
around 2z, and around 5z for KMCK. Toward 12z IFR ceiling should
move in for both sites behind the storm activity.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...024
LONG TERM...JRM
AVIATION...JTL
Hazardous weather outlook, May 23, 3:24 PM MST, 1 hour 23 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
424 PM MDT Sun May 23 2021

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-242230-
Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas-
Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock-
Red Willow-
424 PM MDT Sun May 23 2021 /524 PM CDT Sun May 23 2021/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...TODAY...

Severe thunderstorms are expected to move into East Central Colorado
before 6 PM MDT, then continue to progress east. During this time, a
few supercells will be possible, capable of producing hail up to two
inches in diameter, damaging wind up 75 MPH, and tornadoes.

As storms progress east they will transition into a line. As they do
so the risk will transition to mainly damaging winds and up to ping-
pong ball size hail. However a brief tornado cannot be ruled.
Isolated flash flooding will also be possible.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SUNDAY...

There are Slight and Marginal Risk areas for severe thunderstorms
across much of the region Monday afternoon and evening. Threats will
include large hail, locally heavy rainfall, damaging winds and even
a few isolated tornadoes.

For Tuesday and Wednesday, there will be the chance for some strong
to severe thunderstorms to occur.

For Friday into next weekend, there will be the chance for some
strong to severe thunderstorms to occur.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested. Weather reports by phone or through
social media area greatly appreciated.

JTL

In the hours before

Local storm report, May 23, 3:19 PM MST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
419 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     NON-TSTM WND GST 5 S BURLINGTON          39.23N 102.28W
05/23/2021  M52 MPH          KIT CARSON         CO   ASOS

            ASOS STATION KITR BURLINGTON CO AIRPORT.

&&

TT
Special weather statement, May 23, 3:47 PM MST, 1 hour before
Special Weather Statement
National Weather Service Goodland KS
447 PM MDT Sun May 23 2021

COZ091-092-232300-
Kit Carson County CO-Cheyenne County CO-
447 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 500 PM
MDT...

At 447 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles north of Kit Carson, or 25 miles west of Cheyenne Wells, moving
north at 60 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Kit Carson.

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

LAT...LON 3872 10275 3879 10296 3924 10280 3914 10248
TIME...MOT...LOC 2247Z 201DEG 53KT 3884 10283

024
Special weather statement, May 23, 4:05 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
505 PM MDT Sun May 23 2021

COZ091-092-232330-
Kit Carson County CO-Cheyenne County CO-
505 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL CHEYENNE AND SOUTH
CENTRAL KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 530 PM
MDT...

At 505 PM MDT, Doppler radar was tracking a strong thunderstorm near
Kit Carson, or 22 miles west of Cheyenne Wells, moving north at 55
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kit Carson.

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

LAT...LON 3870 10269 3877 10291 3919 10276 3909 10243
TIME...MOT...LOC 2305Z 201DEG 48KT 3881 10277

024
Local storm report, May 23, 4:37 PM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
537 PM MDT SUN MAY 23 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     TSTM WND GST     17 NNW FIRSTVIEW        39.02N 102.70W
05/23/2021  M52 MPH          CHEYENNE           CO   TRAINED SPOTTER

            REPORTED PEA SIZE HAIL AS WELL.

&&

TT
Special weather statement, May 23, 4:40 PM MST, 7 minutes before
Special Weather Statement
National Weather Service Goodland KS
540 PM MDT Sun May 23 2021

COZ091-092-240000-
Kit Carson County CO-Cheyenne County CO-
540 PM MDT Sun May 23 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CHEYENNE AND
SOUTHWESTERN KIT CARSON COUNTIES IN EAST CENTRAL COLORADO UNTIL 600
PM MDT...

At 540 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Kit Carson, or 27 miles south of Flagler, moving
northeast at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wild Horse.

A Tornado Watch remains in effect until 800 PM MDT for east central
Colorado.

LAT...LON 3879 10292 3887 10313 3920 10302 3919 10268
TIME...MOT...LOC 2340Z 203DEG 23KT 3890 10300

024

The radar

The Goodland radar (KGLD), 120 km away, was scanning. The volume nearest the first event began at 23:44 UTC.

Open the radar archive at this moment

Event by event

8 hail, 3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Yuma

When
May 23, 4:47 PM MST
Where
Yuma County, 0.87 mi SE of Yuma
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
40.110, -102.710

Yuma AWOS K2V6 measured a 61 mph thunderstorm wind gust.

Hail, Kit Carson

When
May 23, 5:45 PM MST
Where
Kit Carson County, 9.14 mi SW of Bethune
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
39.127, -102.577

Storm chaser with KAKE reported golf ball sized hail at location.

Thunderstorm Wind, Kit Carson

When
May 23, 5:45 PM MST
Where
Kit Carson County, 1.72 mi NW of Stratton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.316, -102.624

Report received of estimated wind gusts of 50-60 mph with pea sized hail at location.

Hail, Cheyenne

When
May 23, 6:02 PM MST
Where
Cheyenne County, 0.78 mi W of Kit Carson
Measured
0.75 in hail
Reported by
Public
Coordinates
38.770, -102.794

Report of hail up to penny size at location received via mPing.

Thunderstorm Wind, Cheyenne

When
May 23, 6:05 PM MST
Where
Cheyenne County, 0.81 mi SSW of Kit Carson
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.760, -102.788

Deputy reported estimated 60-70 mph wind gusts with dime sized hail at location.

Hail, Cheyenne

When
May 23, 6:05 PM MST
Where
Cheyenne County, 0.91 mi WSW of Kit Carson
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.764, -102.795

Dime size hail was reported with wind gusts of 60-70 MPH.

Hail, Kit Carson

When
May 23, 6:12 PM MST to 6:19 PM MST
Where
Kit Carson County, 4.68 mi N of Bethune
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.297, -102.481

Report received of quarter to golf ball sized hail at location.

Hail, Kit Carson

When
May 23, 6:52 PM MST
Where
Kit Carson County, 3.32 mi WSW of Burlington Arpt
Measured
1 in hail
Reported by
Public
Coordinates
39.299, -102.336

Report received of half inch to quarter sized hail at location.

Hail, Kit Carson

When
May 23, 6:57 PM MST
Where
Kit Carson County, 0.53 mi W of Burlington
Measured
0.75 in hail
Reported by
Public
Coordinates
39.300, -102.280

Report received of penny sized hail at location.

Hail, Cheyenne

When
May 23, 7:24 PM MST
Where
Cheyenne County, 3.62 mi E of Firstview
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
38.820, -102.463

Dispatch reported hail up to penny size with near zero visibility due to heavy rain at location.

Hail, Cheyenne

When
May 23, 7:40 PM MST
Where
Cheyenne County, 10.59 mi SSW of Carlton
Measured
1 in hail
Reported by
Public
Coordinates
38.684, -102.161

Report received of hail ranging from nickel to quarter size at location. Time is radar estimated.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2021Every state in 2021This day in weather historyWarnings in Colorado, May 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960442, 960443, 960597, 960445, 960599, 961473, 960446, 960476, 960478, 960596, 960488.